Alert archive / Puerto Rico / Special Weather Statements in 2017

Special Weather Statement, NWS JSJ

July 15, 2017

NWS JSJ issued this special weather statement at Jul 15, 2017, 2:20 PM CDT. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 2:20 PM CDT (19:20 UTC)
Expired
Jul 15, 2017, 3:15 PM CDT
In force
55 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 101 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

711 
WWCA82 TJSJ 151920
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
320 PM AST SAT JUL 15 2017

PRZ008>010-152015-
Northwest-Mayaguez and Vicinity-Western Interior-
320 PM AST SAT JUL 15 2017

...AN AREA OF THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF 
THE WESTERN INTERIOR AND NORTHWEST PUERTO RICO...

At 316 PM AST, Thunderstorms were clustered over the western 
interior of Puerto Rico, particularly San Sebastian, Las Marias, 
Moca and Anasco moving west northwest around 10 mph.

Winds in excess of 40 mph are possible with this storm. Torrential 
rainfall is also occurring with this storm, and may cause localized 
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1833 6691 1822 6692 1825 6717 1842 6713
TIME...MOT...LOC 1916Z 105DEG 9KT 1831 6699 

$$

oms

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Jul 15, 11:04 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 15, 11:04 AM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1204 PM AST Sat Jul 15 2017

.UPDATE...Showers have cleared off all land areas but the cirrus
shield has also thinned greatly as the convection in the tropical
wave now over the Caribbean south of Cabo Rojo continues to move
west. Thunderstorms have also dissipated over the outer local
Caribbean waters. The presence of Saharan dust is being felt and
clouds look less convective than in the last few days.
Nevertheless San Juan has now reached 90 degrees and convection
should initiate despite the drying trend and the weakening of the
wave. Have lowered POPs slightly--mainly over the forecast area
east of Puerto Rico.

&&

.AVIATION...All TAF sites currently VFR although visibilities have
been running between 7 to 15 miles due to Saharan dust. Tropical
wave south of Cabo Rojo and TJMZ to continue to exit the area, but
SHRA/isold TSRA expected aft 15/17Z over wrn PR with MTN
obscurations and local MVFR. Activity will diminish at TAF sites
affected TJMZ/TJBQ aft 15/22Z with less activity next 24 hrs.
Winds alf easterly 5 to 15 kt blo FL200. Max Wind FL410 200/22kt
and diminishing next 24 hrs.

&&

.MARINE...Relatively tranquil at this time but a wind surge behind
the next tropical wave on Monday night is expected to bring seas
in the local outer waters up to 7 feet such that small craft
advisories may be needed Tuesday night and Wednesday.

&&

.PREV DISCUSSION... /issued 352 AM AST Sat Jul 15 2017/

SYNOPSIS...Tropical wave south of PR will exit the area today. A
tutt low north of Hispaniola will continue to provide ventilation
aloft. Saharan dust is expected behind the wave. An upper ridge
will continue to build from the east through early next week.
Broad surface high pressure will remain anchored across the
Central Atlantic for the next several days. Another surge in
moisture is expected quickly on Tuesday, followed by another SAL
intrusion through mid week next week.

SHORT TERM...Today through Monday...Morning surface analysis
depicted a tropical wave extending from the northeast Caribbean to
the northern coast of Venezuela. The wave is expected to continue
moving westward today with the bulk of its moisture passing
mostly south of the local islands across the Caribbean waters. For
the rest of the morning the moisture associated with the northern
part of the wave will promote the development of showers and
possible thunderstorms mostly across the local Caribbean waters
and across the U.S. Virgin Islands, Vieques, Culebra and eastern
sections of Puerto Rico. For this afternoon this moisture in
combination with daytime heating and local effects are expected to
induce a new round of showers and thunderstorms across central
interior, western and northwest Puerto Rico. Due to previous days
rainfall over these same areas, urban and small stream flooding is
possible this afternoon. The limiting factors to this afternoon
convection is the abundant cloudiness expected from the morning
shower activity and an upper level ridge expected to remain over
the region. The wave is forecast to exit the area tonight.

Lingering moisture behind the wave will continue to produce some
cloudiness and showers across the region on Sunday. A relatively
drier air mass is expected to move across the region late Sunday and
Monday, limiting the development of shower and thunderstorm
activity. However, the typical afternoon convection will result in
showers and thunderstorms over western and interior PR each
afternoon with isolated showers elsewhere.

LONG TERM...Tuesday through Sunday...A wind surge with an
increase moisture is expected briefly on Tuesday due to an
easterly perturbation. This will be followed by Saharan dust and
drier conditions through Thursday morning. Normal to above normal
temperatures will continue across coastal areas of the islands
through at least mid week. Another increase in moisture is
expected late in the week into the weekend as another tropical
wave moves across the local area.

AVIATION...Tropical wave moving across the forecast area will
continue to result in SHRA/TSRA through the forecast period. TEMPO
MVFR and brief VFR possible at times across the Leeward/USVI/Eastern
PR terminals through 16z. Afternoon SHRA/TSRA expected mainly to
affect the NW quadrant of PR impacting the flying area of TJMZ/TJBQ
and possible TJSJ after 16Z. Winds below FL150 from the ESE at 10-20
kt.

MARINE...Shower and thunderstorm activity will continue across
the local waters as the tropical wave exits the region today. Seas
expected between 3-5 feet and winds will prevail from the east to
southeast at 10-15 knots. Winds and seas are expected to increase
early next week. A moderate risk of rip currents will continue
through the weekend...for the east, north and southern beaches of
Puerto Rico, Culebra, Vieques and St. Croix.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  79  90  80 /  40  20  20  20
STT  90  80  89  79 /  40  30  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...WS
LONG TERM....WS
Hazardous weather outlook, Jul 15, 4:42 AM CDT, 9 hours 38 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
408 AM AST sabado 15 de julio de 2017

AMZ710>745-PRZ001>013-160815-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
408 AM AST sabado 15 de julio de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta Noche

.Tronadas...Existe una probabilidad de tronadas con fuertes
lluvias y vientos en rafagas breves esta tarde a traves de la
mayoria de Puerto Rico, Vieques y Culebra.

.Inundaciones...Fuertes lluvias pudieran resultar en inundaciones
urbanas y de riachuelos mayormente a traves de sectores del este y
noroeste de Puerto Rico.

.Viento...Vientos sostenidos de 20-24 MPH se anticipan a
traves de las aguas del Atlantico y mar afuera del Caribe.

.Oleaje...Oleaje picado de hasta 5 pies se espera mayormente a
traves de las aguas del noreste del Atlantico y suroeste del Caribe.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte y sureste de Puerto Rico y la
mayoria de las playas de Vieques.

.Calor...Indice de calor entre 102 y 107 F es posible a traves de
las areas costeras.

.Dias dos a siete...domingo a viernes

Aguaceros y tronadas sobre el interior y oeste de Puerto Rico
podrian resultar en inundaciones urbanas y de riachuelos cada tarde.
Un riesgo moderado de corrientes marinas se espera a traves de la
playas del norte y sureste durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar inundaciones y corrientes
marinas a la oficina del Servicio Nacional de Meteorologia en San
Juan.

AMZ715-725-VIZ001-002-160815-
San Tomas, San John e islas adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
408 AM AST sabado 15 de julio de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta noche

.Tronadas...Existe la posibilidad de tronadas y con vientos en
rafagas breves esta tarde a traves de porciones de las islas
locales.

.Inundaciones...Existe la posibilidad leve de fuertes lluvias con
inundaciones urbanas a traves de las islas locales.

.Vientos...Vientos sostenidos de 20-24 MPH se esperan a traves de
las aguas mar afuera del Caribe.

.Oleaje...Oleaje picado de hasta 5 pies se espera mayormente a
traves de las aguas del noreste de Atlantico y suroeste del Caribe

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para Santa Cruz.

.Calor...Indice de calor entre 102 y 107 F es posible a traves de
las areas costeras de Santa Cruz.

.Dias dos a siete...domingo a viernes

Un riesgo moderado de corrientes marinas se espera mayormente para
Santa Cruz para los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar corrientes marinas a la
oficina del Servicio Nacional de Meteorologia en San Juan.

In the hours before

Local storm report, Jul 15, 9:49 AM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1049 AM AST SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     DEBRIS FLOW      NAGUABO                 18.21N 65.74W
07/13/2017                   NAGUABO            PR   EMERGENCY MNGR

            MUDSLIDE WAS REPORTED IN SECTOR BRAZO SECO ALONG ROAD
            PR-927.

0900 PM     DEBRIS FLOW      NAGUABO                 18.21N 65.74W
07/13/2017                   NAGUABO            PR   EMERGENCY MNGR

            MUDSLIDE WAS REPORTED ALONG ROAD PR-970 IN SECTOR
            MAIZALES.

0900 PM     DEBRIS FLOW      NAGUABO                 18.21N 65.74W
07/13/2017                   NAGUABO            PR   EMERGENCY MNGR

            MUDSLIDE WAS REPORTED IN SECTOR HIGUERILLO IN EL YUNQUE.

0900 PM     FLASH FLOOD      NAGUABO                 18.21N 65.74W
07/13/2017                   NAGUABO            PR   EMERGENCY MNGR

            TWO HOUSES WERE REPORTED FLOODED IN THE URBANIZATION OF
            RIO BLANCO.

0900 PM     DEBRIS FLOW      NAGUABO                 18.21N 65.74W
07/13/2017                   NAGUABO            PR   EMERGENCY MNGR

            MUDSLIDE WAS REPORTED IN PENA POBRE IN SECTOR CUESTA EL
            PILON ON ROAD PR-31.

&&

GLOJERO
Special weather statement, Jul 15, 2:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
320 PM AST SAT JUL 15 2017

PRZ008>010-152015-
Northwest-Mayaguez and Vicinity-Western Interior-
320 PM AST SAT JUL 15 2017

...AN AREA OF THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF
THE WESTERN INTERIOR AND NORTHWEST PUERTO RICO...

At 316 PM AST, Thunderstorms were clustered over the western
interior of Puerto Rico, particularly San Sebastian, Las Marias,
Moca and Anasco moving west northwest around 10 mph.

Winds in excess of 40 mph are possible with this storm. Torrential
rainfall is also occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1833 6691 1822 6692 1825 6717 1842 6713
TIME...MOT...LOC 1916Z 105DEG 9KT 1831 6699

oms

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:59 PM CDTAreal Flood AdvisoryJSJ2 hr
Jul 15, 2:35 PM CDTAreal Flood AdvisoryJSJ115 min

Nearby

Special Weather Statements in Puerto Rico, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.